Drug-induced hyperthermic syndromes in psychiatry
STANLEY N. CAROFF 1, 2, 3*, Charles B. Watson 3, Henry Rosenberg 3
1Corporal Michael J. Crescenz VA Medical Center, Philadelphia, PA, USA, 2University of Pennsylvania Perelman School of Medicine, Philadelphia, PA, USA, 3Malignant Hyperthermia Association of the United States, Sherburne, NY, USA
Received: October 25, 2020; Revised: November 2, 2020; Accepted: November 16, 2020; Published online: November 16, 2020.
© The Korean College of Neuropsychopharmacology. All rights reserved.

Abstract
Hyperthermia, or extreme elevations in body temperature, can be life-threatening and may be caused by prescription drugs or illegal substances acting at a number of different levels of the neuraxis. Several psychotropic drug classes and combinations have been associated with a classic clinical syndrome of hyperthermia, skeletal muscle hypermetabolism, rigidity or rhabdomyolysis, autonomic dysfunction and altered mental status ranging from catatonic stupor to coma. It is critical for clinicians to have a high index of suspicion for these relatively uncommon drug-induced adverse effects and to become familiar with their management to prevent serious morbidity and mortality. Although these syndromes look alike, they are triggered by quite different mechanisms, and apart from the need to withdraw or restore potential triggering drugs and provide intensive medical care, specific treatments may vary. Clinical similarities have led to theoretical speculations about common mechanisms and shared genetic predispositions underlying these syndromes, suggesting that there may be a common “thermic stress syndrome” triggered in humans and animal models by a variety of pharmacological or environmental challenges.
Keywords: induced hyperthermia, antipsychotic agents, malignant hyperthermia, substance use disorders, neuroleptic malignant syndrome, serotonin syndrome


e-submission

Archives